Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 11, NWS Las Vegas, NV

March 25, 2020Clark County, Lincoln County, Nye County, Nevada; Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Mar 25, 2020, 2:01 AM PDT for Clark County, Lincoln County, Nye County, Nevada; Inyo County, San Bernardino County, California. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2020, 2:01 AM PDT (09:01 UTC)
Expired
Mar 26, 2020, 4:58 AM PDT
In force
27 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 144 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2767 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS75 KVEF 250901
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
201 AM PDT Wed Mar 25 2020

CAZ522-NVZ016>020-022-252100-
/O.NEW.KVEF.WI.Y.0011.200325T0901Z-200326T1200Z/
Death Valley National Park-Northeast Clark County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
Including Furnace Creek, Stovepipe Wells, Shoshone, Mesquite, 
Overton, Moapa, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, 
Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Primm, Searchlight, and Cal-Nev-Ari
201 AM PDT Wed Mar 25 2020

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph
  expected. Winds may lull for a few hours this morning before
  picking up again in the afternoon. 

* WHERE...Portions of southern Nevada and southeast California
  including most of Clark County and the Las Vegas Metro area. 

* WHEN...Until 5 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Localized areas of blowing dust and sand. Strong crosswinds
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523>525-252100-
/O.NEW.KVEF.WI.Y.0011.200325T2000Z-200326T1200Z/
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Morongo Valley, Yucca Valley, 
and Twentynine Palms
201 AM PDT Wed Mar 25 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM PDT
THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Much of the Mojave Desert and Morongo Basin. This
  includes Barstow...Yucca Valley...Landers..and Twentynine 
  Palms.

* WHEN...From 1 PM this afternoon to 5 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Areas
  of blowing dust and sand are likely. Strong crosswinds can also
  be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
595 
WWUS75 KVEF 252051
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
151 PM PDT Wed Mar 25 2020

CAZ522-NVZ016>020-022-260900-
/O.CON.KVEF.WI.Y.0011.000000T0000Z-200326T1200Z/
Death Valley National Park-Northeast Clark County-
Western Clark and Southern Nye County-Sheep Range-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
Including Furnace Creek, Stovepipe Wells, Shoshone, Mesquite, 
Overton, Moapa, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, 
Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Primm, Searchlight, and Cal-Nev-Ari
151 PM PDT Wed Mar 25 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph
  expected.

* WHERE...Portions of southern Nevada and southeast California 
  including most of Clark County and the Las Vegas Metro area.

* WHEN...Until 5 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Localized areas of blowing dust and sand. Strong crosswinds 
  possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523>525-260900-
/O.CON.KVEF.WI.Y.0011.000000T0000Z-200326T1200Z/
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Morongo Valley, Yucca Valley, 
and Twentynine Palms
151 PM PDT Wed Mar 25 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Much of the Mojave Desert and Morongo Basin. This 
  includes Barstow...Yucca Valley...Landers..and Twentynine 
  Palms.

* WHEN...Until to 5 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Areas
  of blowing dust and sand are likely. Strong crosswinds can also
  be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
292 
WWUS75 KVEF 260355
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
855 PM PDT Wed Mar 25 2020

CAZ522>525-NVZ016-018-020-022-260500-
/O.CAN.KVEF.WI.Y.0011.000000T0000Z-200326T1200Z/
Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Northeast Clark County-
Sheep Range-Las Vegas Valley-Southern Clark County-
Including Furnace Creek, Stovepipe Wells, Shoshone, Barstow, 
Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, 
Morongo Valley, Yucca Valley, Twentynine Palms, Mesquite, 
Overton, Moapa, Hayford Pk, Las Vegas, North Las Vegas, 
Henderson, Boulder City, Primm, Searchlight, and Cal-Nev-Ari
855 PM PDT Wed Mar 25 2020

...WIND ADVISORY IS CANCELLED...

Winds had weakened a bit this evening over southeast California
and parts of Clark County, and widespread gusts over 40 mph are no
longer expected. The Wind Advisory has been cancelled.

$$

NVZ017-019-261200-
/O.CON.KVEF.WI.Y.0011.000000T0000Z-200326T1200Z/
Western Clark and Southern Nye County-Spring Mountains-
Red Rock Canyon-
Including Pahrump, Indian Springs, Desert Rock, Amargosa Valley, 
The Town Of Mt Charleston, and Red Rock Canyon
855 PM PDT Wed Mar 25 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southern Nye and western Clark counties, including the
  Spring Mountains.

* WHEN...Until 5 AM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Localized areas of blowing dust and sand. Strong crosswinds
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
099 
WWUS75 KVEF 261158
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
458 AM PDT Thu Mar 26 2020

NVZ017-019-261300-
/O.CAN.KVEF.WI.Y.0011.000000T0000Z-200326T1200Z/
Western Clark and Southern Nye County-Spring Mountains-
Red Rock Canyon-
Including Pahrump, Indian Springs, Desert Rock, Amargosa Valley, 
The Town Of Mt Charleston, and Red Rock Canyon
458 AM PDT Thu Mar 26 2020

...WIND ADVISORY IS CANCELLED...

Southwest winds gusts have decreased below 30 mph early this
morning around southern Nye County and the lower slopes of the
Spring Mountains including Red Rock Canyon and speeds will 
gradually drop below 20 mph after sunrise.


$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 24, 2:41 PM PDT, 11 hours 20 minutes earlier.

Area forecast discussion, Mar 24, 2:41 PM PDT, 11 hours 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
241 PM PDT Tue Mar 24 2020

.SYNOPSIS...Periods of gusty winds can be expected the next
several days, with the strongest winds likely on Wednesday.
Scattered shower chances return to the Southern Great Basin and
Sierra Wednesday into Thursday, with dry and warmer conditions
resuming early next week.
&&

.DISCUSSION...Southwesterly flow aloft will bring windy conditions
to the area in two waves. This evening we will see windy
conditions mainly in the mountains with the eastern Sierra and
Spring Mountains seeing the strongest wind with gusts of 40-50 mph
expected. As a storm system moves into the area Wednesday, we
will see a second round of wind that will be more widespread, with
mountain winds of 40-50 mph and lower elevations seeing 25-35 mph
wind gusts Wednesday afternoon into the overnight hours.
Precipitation with this storm system should be mainly confined to
areas north and west of I-15 with a slight chance of rain in the
Las Vegas Valley. Precipitation is expected to be light. Snow
levels will drop to around 4000 ft Thursday morning. A couple of
inches of snow are expected on Mt. Charleston with a bit more in
the higher elevations of central Nye County and Lincoln County.
After a ridge briefly passes the area Friday, a weak trough passes
to our north over the weekend. This trough will keep us on the
cool side, but shouldn't bring anything in the way of significant
wind or precipitation. Once that system moves out, we will see a
long-awaited return of normal to above normal temperatures early
next week.

&&

.AVIATION...For McCarran...Gusty, south to south southwest winds
will prevail through this evening with speeds between 14-20 knots
gusting 20 to 30 knots. Winds are expected to become more
southwesterly after sunset and lower to 10 to 15 knots. Gusts could
hang around overnight with intermittent periods of drop off.
Slightly stronger southwest winds are expected for Wednesday
afternoon closer to 20 knots gusting 30 knots. A few clouds around
10k feet will hang around during the afternoon before clearing out
tonight followed by increasing high cloud coverage aoa 20k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty, south to southwest winds will continue through
this evening at 10-20 knots gusting 20-30 knots. Wind speeds will
decrease tonight to 15 knots or less but gusts around 20 knots could
linger through late tonight if not all the way into tomorrow
morning. Slightly stronger southwest winds are expected on Wednesday
afternoon areawide with a stronger band of winds setting up along
and north of I-40 where gusts could reach up to around 25 knots
gusting 35 knots; especially over and in the lee of the higher
elevations. This includes the Spring Mtns. Elsewhere, winds aren't
expected to be quite as strong, around 20 knots gusting up to 30
knots. FEW-SCT clouds around 10k feet this afternoon will dissipate
this evening and be followed by increasing high cloud coverage going
into tomorrow.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Berc
AVIATION...Guillet

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2020Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.